Thai Case Studies - Blindness after dermal filler

Author: Mike Clague, Aesthetic Nurse BSC   Date Posted:11 October 2018 

2nd Case of Blindness Reversal from injecting Hyaluronidase into the supra-robital notch (Supra-trochlear/Supra-orbital area).

 

Case studies published by Thai Group.

"Severe vision loss caused by cosmetic filler augmentation; Case series with review of cause and therapy"

Wilai Thanasarnaksorn MD et al

Journal of Cosmetic Dermatology

June 2018;1-7

This review of 6 case studies in Thailand reviews the danger of using cannula's in the nose for augmentation.  5 out of 6 cases of blindness from HA filler were in the nose with cannula's.  

Performing filler injection into the nose is a very dangerous injection technique and Facecoach does not recommend you perform this treatment. 

Main points from the Thai blindness case studies -

  • 6 cases of blindness from HA dermal filler described
  • 4 cases of blindness caused by cannula in the nose
  • 1 case in forehead - 25g cannula
  • 1 case in the temple - 23g needle
  • 5 cases of blindness from cannula - size of cannula in nose - 27gauge, 27 gauge, 25 gauge, size not recorded, 25 gauge.
  • Products used included Galderma, Merz filler , Hyacorp filler

 

What was interesting - 

  • One REVERSAL of blindness - case 6.  Left eye.  Blindness after temple injection of HA filler.  Injection of Hyaluronidase into the supra-trochlear area.  
  • More than 1200 units of Hyaluronidase injected into supra-trochlear area 
  • Ocular massage (4.5 hours)
  • Hyperbaric oxygen (90 minutes)
  • Full recovery of vision 

 

"High risk areas include the glabella, nasal region, nasolabial fold, forehead and temple"

"The supra-orbital and supra-trochlear artery are effective locations for hyaluronidase injection due to their location and connections"

‚ÄčIf you haven't read this clinical publication, you should.

Don't let instagram push you into performing nose filler injections.  The risk is high.  Cannula's will not ensure a safe outcome. 

What is your current protocol for bedside care in an event of blindness from HA filler?

Is this adverse event under-reported? 

 


Leave a comment

Comments have to be approved before showing up